Skip to Content

I just started Topamax, on 75 mg daily. Feel stoned. Will this feeling go away?

Responses (5)

vons4re 23 Aug 2011

My neuro called topamax "dope-a-max" when I had the same complaint. Look up side effects here or FDA site. Beware of SERIOUS side effects (1 out of 100 people): RASH, swelling in face, tongue, vision changes. I never lost the "dope-a-max" effect and had my neurologist change to another class of drugs. DON'T quit without your doctor's permission. Sudden withdrawal can be dangerous.

Anonymous 23 Aug 2011

Hi KellyJ,
I must agree with Von4re!! Topamax made me feel like I'd smoke a big ole fatty!!! Unpleasant to say the least, I also lost needed weight on it.
It can make one lose their vocabulary as well, which I found to be an incredibly frustrating side effect!
This med may not be for you, there are so many people complaining about the side effects that it may be taken off the market, yet some ppl with migraines suffer through the horrid side effects just for some relief from thier headaches.
There are other medications you can try beside Dope-a-max, (love that Von4re!!)
Best wishes to you,

mmlsavoie 23 Aug 2011

Yes, it will. I had the same problem. I got used to it in about a month or so. I also lost a LOT of weight and looked emaciated. Couldn't find my words and that was frustrating. But, it was worth it because the amount of migraines I had per month were considerably less. Good luck! :)

Anonymous 23 Aug 2011

Hi mmlsavoie,
Yes, losing ones vocab can be a real problem!!! Glad Topamax helped you.
:)

drugcount 23 Aug 2011

I had heard the same thing from my dr. that Topamax can be "dopamax" for some. But, I'm on 50 mg. and my migraines are gone and I'm no more out of it than I was before I began the Topamax. I have trouble recalling words and remembering. But, I had that problem before Topamax. I thought it was and is the Clonazepam I'm taking.

Tee6759 23 Aug 2011

Hey KellyJ,
Ive been on Topamax for a while now. The side effects may last a couple weeks, and may go away completely. It can leave you feeling stoned for a bit, but hopefully that will subside. As for taking it for migraine probs, it really does a good job. I take the max dose, and have been on it for a long time. It was worth it as I have been migraine for a good while now. I do have one once in a blue moon, usually triggered by a sudden major stresser. Only you and your doctor can make the right decision about stopping it, and it should never be stopped suddenly. If you still have this uncomfortable feeling, talk with your doctor and see what else they recommend. Dont just stop on your own, be sure to talk with your doctor first. Hope this helps. Have a good one
In Peace,
Tee

Anonymous 24 Aug 2011

uh oh, Tee... I stopped taking Dopamax abruptly!! Was that not a good idea? I had no problems with cessation though. Is it because of the seizure possibility?
Thanks gurl,
Lara

Tee6759 24 Aug 2011

Lara,
The recommendation is to gradually wean off to avoid possible seizures, according to what I've been told. It could also depend on how much & for how long you were taking it as to how it may affect you when you stop it. Everyone, as I'm sure you know, reacts differently in starting and stopping meds. I'm glad you had no adverse reactions.
Hugs, Girl and keep those Irish eyes a smilin!
In peace,
Tee

Drugs.com free discount card

Further Information

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.

Similar Questions